Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS Duluth, MN

August 1, 2004Price County, Sawyer County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Aug 1, 2004, 3:44 PM CDT for Price County, Sawyer County, Wisconsin. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2004, 3:44 PM CDT (20:44 UTC)
Expired
Aug 1, 2004, 4:45 PM CDT
In force
61 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Price County, WI, Sawyer County, WI

The radar

The Duluth radar (KDLH), 162 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:15 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 1, 3:15 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
315 PM CDT SUN AUG 1 2004

.DISCUSSION...MAIN FOCUS FOR TONIGHT IS THUNDERSTORMS.

MODELS ARE IN GOOD AGREEMENT WITH OVERALL FEATURES OVER THE NEXT
FEW DAYS...BUT DIFFER WITH RESPECT TO QPF, WHICH IS TYPICAL THIS
TIME OF YEAR. ETA HAS BEEN FAIRLY CONSISTENT WITH ITS FORECAST OF
QPF OVER NORTHERN MINNESOTA...SO WILL SIDE WITH ETA. WILL CUT
BACK A LITTLE ON QPF...BUT OTHERWISE GO PRETTY CLOSE TO ETA QPF.

THE ATMOSPHERE OVER OUR CWA IS SPLIT BETWEEN MORE STABLE AIR IN THE
NORTHWEST PART OF THE CWA...TO MORE UNSTABLE OVER THE SE HALF. LIS
OFF MSAS RANGE FROM AROUND ZERO AT INL TO -6 IN PINE CITY. IT LOOKS
LIKE THE LESS STABLE AIR WILL REMAIN POISED OVER THE SOUTHERN
HALF OF THE CWA. THINK ONLY ISOLATED STORMS WILL OCCUR THIS
EVENING...MAINLY ON THE EDGE OF THE OUTFLOW FROM LAST NIGHTS
CONVECTION OVER EC MN/NW WI...AND ALSO ALONG THE WEAK FRONTAL
BOUNDARY SAGGING ACROSS NE MN. THE BETTER CHANCE WILL COME
TOWARD MIDNIGHT...AS A WAVE DROPPING OUT OF SASKATCHEWAN WILL
SET OFF A POTENTIAL MCS. THINK THIS FEATURE WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS. IF ETA IS CORRECT...IT COULD BE A BIT
MORE WIDESPREAD THAN CURRENT THINKING. SUPPORT FROM THE H3 JET
AND H7 MODEL OMEGA SHOULD HELP THE BATCH OF PRECIP TO GET GOING.

THE SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF THE AREA ON
MONDAY AND MONDAY NIGHT. CURRENT THINKING IS THAT THE CHANCE
OF SHOWERS/THUNDERSTORMS ON TUESDAY WILL BE JUST SOUTH OF THE CWA.
GFS SUFFERING FROM SEVERE CONVECTIVE FEEDBACK...SO ETA IS THE
WAY TO GO. WILL HOLD OFF FOR NOW. OTHERWISE...DRY HIGH PRESSURE
WILL BUILD IN FOR THE REST OF THE WEEK...WITH MORE SPOTTY
PRECIPITATION POSSIBLE AGAIN BY THE WEEKEND AS A FRONTAL BOUNDARY
APPROACHES FROM THE WEST.

MOS TEMPS ARE ALL OVER THE PLACE. WHERE IM EXPECTING SUNSHINE...
WILL GO WITH THE WARMER ETA TEMPS DURING THE DAY...AND COOLER
TEMPS AT NIGHT UNDER THE INCOMING HIGH.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

DAP
Hazardous weather outlook, Aug 1, 8:09 AM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
809 AM CDT SUN AUG 1 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
809 AM CDT SUN AUG 1 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP LATE TODAY IN WESTERN AND CENTRAL
MINNESOTA AND CONTINUE TONIGHT. LARGE HAIL AND VERY STRONG WINDS ARE
POSSIBLE IN THE BRAINERD AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL CONTINUE INTO MONDAY MORNING. SOME MAY BE SEVERE
IN NORTHWEST WISCONSIN. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED FOR TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

CS

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.